Mississippi, 2011

Cold in Mississippi, January 14, 2011

January 14, 2011 · NWS JAN · 1 event in 1 county or zone

A very cold air mass had settled over Mississippi on January 14th, 2011. Morning low temperatures on the 14th were in the upper teens across most of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A very cold air mass had settled over Mississippi on January 14th, 2011. Morning low temperatures on the 14th were in the upper teens across most of the region. An elderly man in the city of Columbus died of hypothermia during the early morning hours as a result of the cold air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 13, 9:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 13, 9:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
919 PM CST THU JAN 13 2011

.UPDATE...LATEST SATELLITE SHOWED AN COLD AIRMASS OVER THE REGION.
IR IMAGERY SHOWED SOME STRATO CUMULUS CLOUDS MOVING SLOWLY EAST
TOWARD NORTHEAST LOUISIANA. TEMPS ACROSS THE REGION WERE IN THE 20S
UNDER CLEAR SKIES. CURRENT LOWS IN THE MID TEENS TO AROUND 20 LOOKS
TO BE ON TRACK. MODEL CROSS SECTIONS SHOWS THAT WE MAY GET SOME
SCATTERED CLOUDS IN THE WEST PORTION OF THE AREA BY 12Z FRIDAY. SO
WILL MAKE A SLIGHT ADJUSTMENT TO SKY GRIDS FOR TONIGHT INTO FRIDAY.
OTHERWISE MADE SLIGHT ADJUSTMENTS TO HOURLY TEMPS./17/

./PREVIOUS FORECAST DISCUSSION...312 PM CST THU JAN 13 2011

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...WITH CLEAR SKIES AND
CALM WINDS AS HIGH PRESSURE CENTERS ITSELF ALMOST DIRECTLY OVER THE
REGION TONIGHT...LOOK FOR ANOTHER COLD NIGHT ACROSS THE FORECAST
AREA.  AS THE SUN SETS THIS EVENING...TEMPERATURES WILL QUICKLY DROP
BACK INTO THE UPPER 20S AND LOWER 30S...AND CONTINUE TO PLUNGE
OVERNIGHT BEFORE BOTTOMING FROM THE MIDDLE TEENS TO AROUND 20.

HIGHS DID MAKE IT TO AND JUST ABOVE FREEZING FOR A FEW HOURS ACROSS
MY NORTHERN ZONES THIS AFTERNOON.  HOWEVER...WITH TEMPERATURES AGAIN
QUICKLY PLUNGING BACK BELOW FREEZING EARLY THIS EVENING...AND INTO
THE TEENS EARLY FRIDAY...I'LL GO AHEAD AND LEAVE THE HARD FREEZE
WARNING IN EFFECT TONIGHT INTO MID MORNING FRIDAY.

HIGH PRESSURE REMAINS IN PLACE THROUGH FRIDAY NIGHT...BUT WILL
GRADUALLY SHIFT ACROSS AND JUST EAST OF THE FORECAST AREA THROUGH
THE DAY.  THIS WILL ALLOW WEAK SOUTHERLY FLOW TO BEGIN SETTING UP
OVER THE AREA...THUS LEADING TO SLIGHTLY WARMER CONDITIONS DURING
THIS TIME.  UNDER SUNNY SKIES...HIGHS FRIDAY WILL GENERALLY CLIMB
BACK INTO THE 40S...WITH MOSTLY CLEAR SKIES AND LOWS FALLING BACK
INTO THE 20S FRIDAY NIGHT.

A GOOD BIT OF UNCERTAINTY REMAINS IN HOW THE MODELS WANT TO DEVELOP
THE NEXT SYSTEM THAT'S POISED TO BRING RAIN BACK INTO THE FORECAST
AREA LATE THIS WEEKEND THROUGH EARLY NEXT WEEK.  AS A RESULT...THE
PORTION OF THE FORECAST BEGINNING WITH SUNDAY...WILL NOT BE CHANGED
ON THIS PACKAGE.  THEREFORE...THE PREVIOUS LONG TERM FORECAST
DISCUSSION FOLLOWS. /19/

SATURDAY THROUGH THURSDAY...HIGH PRESSURE AT THE SURFACE WILL
CONTINUE MOVING OFF TO THE EAST. THIS WILL ALLOW MOISTURE TO
CONTINUE TO SLOWLY STREAM INTO THE REGION SATURDAY. AS THIS
OCCURS...A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE ROCKIES AND
DROP SOUTH INTO NORTH CENTRAL TEXAS. RAIN CHANCES WILL INCREASE OVER
THE AREA SUNDAY AND CONTINUE THROUGH THE FIRST HALF OF THE UPCOMING
WORK WEEK. MODELS CONTINUE TO HAVE DIFFERENCES IN HOW THEY HANDLE
THIS SYSTEM. THE GFS REMAINS ON THE SLOWER AND WETTER SIDE THAN THE
ENSEMBLES AND THE CANADIAN. THE ECMWF HAS A COMPLETELY DIFFERENT
SOLUTION IN WHICH IS DIGS A MID LEVEL TROUGH ACROSS THE TEXAS/MEXICO
BORDER BEFORE IT EVENTUALLY SWINGS IT ACROSS THE NORTHERN GULF ALONG
WITH THE SFC LOW. AT THIS POINT...THIS SOLUTION IS THE OUTLIER. THE
REMAINDER OF THE MODEL GUIDANCE BRINGS A SFC LOW UP THROUGH THE
REGION ALONG WITH A COLD FRONT AROUND TUESDAY.

FROM SATURDAY THROUGH TUESDAY...TEMPERATURES WILL BE WARMER THAN WE
HAVE BEEN SEEING THIS WEEK AS READINGS CLIMB TO NEAR NORMAL FOR THIS
TIME OF YEAR(50S AND EVEN INTO THE LOWER TO MID 60S). THE COLD FRONT
WILL BRING A CHANCE FOR SHOWERS AND COOLER AND DRIER AIR WILL FILTER
INTO THE REGION IN ITS WAKE ALONG WITH HIGH PRESSURE. HIGHS FOR MID
TO LATE WEEK WILL DROP BACK INTO THE 40S WHILE OVERNIGHT LOWS WILL
BE IN THE UPPER 20S AND LOWER 30S.

STUCK CLOSE TO MOS TEMPS FOR THE PERIOD. GIVEN THAT...AT THIS
POINT...THE GFS IS THE SLOWER AND WETTER SOLUTION...LEANED A LITTLE
CLOSER TO THE ENSEMBLE AVERAGES SINCE THIS ALSO AGREED WITH THE
CANADIAN SOLUTION AS WELL FOR A COUPLE OF PERIODS. /28/

&&

.AVIATION...SATELLITE IMAGERY IS SHOWING A LAYER OF STRATOCU 6000 TO
7000 FEET SPREADING EAST OVER WESTERN LOUISIANA. THE SURFACE HIGH
CENTERED OVER THE MISSISSIPPI RIVER THIS EVENING IS EXPECTED TO
LIMIT CLOUDS TO SCATTERED COVERAGE WEST OF THE MS RIVER OVERNIGHT
INTO FRIDAY AS IT SHIFTS SLOWLY EAST OVER OUR AREA. VFR CONDITIONS
WERE BEING OBSERVED AT ALL TAF SITES THIS EVENING AND WILL PREVAIL
AT ALL TAF SITES OVER THE NEXT 24 HOURS. AS THE SURFACE HIGH
PRESSURE CENTER MOVES EAST ACROSS THE AREA TONIGHT AND FRIDAY...THE
NEAR CALM WINDS TONIGHT WILL BECOME OUT OF THE SOUTHEAST FRIDAY AND
LESS THAN 10KTS. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       18  48  24  54 /   0   0   0   1
MERIDIAN      16  48  19  56 /   0   0   0   1
VICKSBURG     17  48  26  55 /   0   0   0   1
HATTIESBURG   19  50  21  58 /   0   0   0   2
NATCHEZ       19  48  26  56 /   0   0   0   1
GREENVILLE    20  43  28  50 /   0   0   0   1
GREENWOOD     17  45  25  50 /   0   0   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HARD FREEZE WARNING UNTIL 10 AM CST FRIDAY FOR MSZ018-019-
     025>039.

LA...NONE.
AR...NONE.
&&

17/19/28/22
Hazardous weather outlook, Jan 13, 1:44 PM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CST THU JAN 13 2011

MSZ018-019-025>039-141945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
144 PM CST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

TEMPERATURES MAY BRIEFLY EXCEED 32 DEGREES THIS AFTERNOON BEFORE
DROPPING BACK BELOW FREEZING BY THIS EVENING. THIS WILL CONTINUE AN
EXTENDED PERIOD OF BELOW FREEZING TEMPERATURES THAT BEGAN TUESDAY
EVENING. TEMPERATURES WILL COOL RAPIDLY TONIGHT AND AGAIN SETTLE
INTO THE TEENS AND LOWER 20S. READINGS WILL FINALLY WARM ABOVE
FREEZING LATE FRIDAY AFTERNOON. A HARD FREEZE WARNING REMAINS IN
EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-141945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
144 PM CST THU JAN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE HARD FREEZE WARNING EXPIRED AT NOON AND TEMPERATURES HAS RISEN
INTO THE MIDDLE 30S THIS AFTERNOON. HOWEVER...TEMPERATURES WILL
DROP RAPIDLY THIS EVENING AND AGAIN SETTLE INTO THE TEENS AND LOWER
20S. PRECAUTIONS SHOULD BE TAKEN TO PROTECT PETS AND SENSITIVE
VEGETATION FORM THE COLD AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lowndes

When
January 14, 12:00 AM CST to 9:00 AM CST
Where
Lowndes forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

An elderly man in the city of Columbus died of hypothermia during the early morning hours of January 14th. The low temperature on the city of Columbus was 19 degrees, far below normal for early January.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Lowndes2011-01-1472MaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278864.